Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Morristown, TN

April 4, 20185 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:15 AM EDT for 5 counties in Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 1:15 AM EDT (05:15 UTC)
Expired
Apr 4, 2018, 2:00 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:30 AM EDTTSTM WND DMG5 Ne Spring City, TNTREE DOWN IN THE COMMUNITY OF MUDDY CREEK.
Apr 4, 1:32 AM EDTHAIL 0.5Decatur, TN
Apr 4, 1:40 AM EDTTSTM WND DMGChattanooga, TNTREES AND POWER LINES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS54 KMRX 040515
SVRMRX
TNC011-065-107-121-143-040600-
/O.NEW.KMRX.SV.W.0032.180404T0515Z-180404T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
115 AM EDT WED APR 4 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Rhea County in east Tennessee...
  Bradley County in east Tennessee...
  Meigs County in east Tennessee...
  McMinn County in east Tennessee...
  Hamilton County in east Tennessee...

* Until 200 AM EDT

* At 115 AM EDT, severe thunderstorms were located along a line
  extending from near Spring City to near Lookout Mountain, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chattanooga, Cleveland, Athens, Dayton, Sweetwater, Decatur,
  Soddy-Daisy, Signal Mountain, Rossville, Spring City, Walden,
  Lakesite, Charleston, Ridgeside, Harrison, East Cleveland, South
  Cleveland, Fairmount, Wildwood Lake and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3498 8547 3498 8548 3507 8536 3515 8539
      3545 8517 3547 8512 3550 8514 3553 8510
      3557 8511 3578 8490 3583 8479 3575 8475
      3571 8462 3564 8462 3563 8452 3551 8447
      3527 8465 3524 8471 3520 8470 3499 8486
TIME...MOT...LOC 0515Z 266DEG 41KT 3577 8486 3497 8544 

HAIL...1.00IN
WIND...60MPH
 
$$

CDG
1 follow-up statement
059 
WWUS54 KMRX 040538
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
138 AM EDT WED APR 4 2018

TNC143-040548-
/O.CAN.KMRX.SV.W.0032.000000T0000Z-180404T0600Z/
Rhea TN-
138 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR RHEA COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee.

LAT...LON 3542 8504 3541 8502 3547 8498 3544 8491
      3550 8486 3555 8487 3555 8479 3568 8478
      3569 8472 3574 8471 3570 8467 3571 8462
      3564 8462 3563 8452 3551 8447 3527 8465
      3524 8471 3520 8470 3499 8486 3498 8529
TIME...MOT...LOC 0538Z 270DEG 41KT 3579 8456 3499 8514 

$$

TNC011-065-107-121-040600-
/O.CON.KMRX.SV.W.0032.000000T0000Z-180404T0600Z/
Bradley TN-Meigs TN-McMinn TN-Hamilton TN-
138 AM EDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR BRADLEY...MEIGS...MCMINN AND EASTERN HAMILTON COUNTIES...

At 138 AM EDT, severe thunderstorms were located along a line
extending from Fairview to near Ringgold, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Decatur, Soddy-Daisy,
Rossville, Lakesite, Charleston, Ridgeside, South Cleveland,
Harrison, East Cleveland, Wildwood Lake, Collegedale, Niota, Calhoun,
Waterville, Hillsview and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3542 8504 3541 8502 3547 8498 3544 8491
      3550 8486 3555 8487 3555 8479 3568 8478
      3569 8472 3574 8471 3570 8467 3571 8462
      3564 8462 3563 8452 3551 8447 3527 8465
      3524 8471 3520 8470 3499 8486 3498 8529
TIME...MOT...LOC 0538Z 270DEG 41KT 3579 8456 3499 8514 

HAIL...1.00IN
WIND...60MPH
 
$$

CDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 4, 1:05 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Wed Apr 4 2018

.AVIATION...
VFR conditions to change with strong SW winds ahead of a line of
strong thunderstorms moves east across the area. The line is
expected to move through the TAF sites between 06Z and 09Z. Gusty
winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with
heavy rain possible with the storms. Behind line, light rain with
MVFR cigs and good visibility will continue, winds shifting to
the west and northwest and gusty. VFR conditions expected after
sunrise, but winds remain gusty and predominantly westerly.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:42 PM EDTSevere Thunderstorm WarningMRXScott48 min
Apr 4, 12:08 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie67 min
Apr 4, 12:16 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott44 min
Apr 4, 12:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union66 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane46 min
Apr 4, 1:17 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
Apr 4, 1:26 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 2 more64 min
Apr 4, 1:44 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier46 min
Apr 4, 1:53 AM EDTSpecial Weather StatementMRXMcMinn, Monroe, Polk52 min
Apr 4, 2:04 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk26 min
Apr 4, 2:07 AM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington38 min
Apr 4, 2:20 AM EDTSpecial Weather StatementMRXCocke, Greene40 min
Apr 4, 2:25 AM EDTSpecial Weather StatementMRXSevier35 min
Apr 4, 2:49 AM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington56 min
Apr 4, 4:32 AM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more28 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.